serious medication errors

Serious medication errors are on the rise

The number of serious medication errors people make is on the rise

Serious medication errors the Seniors make is on the rise.

Fact, , leaving about 33% of these individuals end up in the hospital.  First of all, Every 100 seconds someone make a phone call to the  U.S. poison control.  Second of all, these calls are all abut   medication errors.  For example, the wrong pill was taken.  Another example,double or triple dosing on the prescription medication.  Finally,  accidentally taking someone else’s, pills.Serious medication errors are on the rise

The shocking fact, over 13 of these daily calls a day are about very serious medication errors.  What does serious mean.  Typically will require some type of medical treatment.  Second, the issue can lead to hospitalization.  Third, can  even lead to  death.  information was released in a study form the journal Clinical Toxicology.  The study looked at the calls to poison control centers across the United States.  To sum up,  focusing on serious medication mistakes that happen outside the hospital.

Serious medical errors doubled between 20102 and 2017

electronic pillbox alarm home compliance
med-q smart pill box

Nichole Hodges, first author of the study and a research scientist with the Center for Injury Research and Policy at Nationwide Children’s Hospital in Columbus, Ohio, has give us the data.

A typical prescription pill errors is with heart medications (cardiovascular drugs).  For example,   beta blockers and calcium channel blockers.  In fact,  over 20 percent of the most serious errors. To illustrate,  opioids and acetaminophen (the brand name is Tylenol) were involved in 11.9 Percent of the medication mistakes.  Finally,  hormone therapies, mostly insulin, were related to 11.8 Percent of the more serious mistakes.

The usage of these types of medications is going up, said Dr. Hodges. “So we’re likely to see more errors. But we can’t tell for sure whether the errors are increasing or whether they’re just being reported more often.”

Calcium channel blockers for high blood pressure as well as cardiac arrhythmias

blood pressureAgain, errors with theses are especially dangerous.  First of all, if extra doses are  taken,  blood pressure will drop to dangerous levels.   Second of all, it may lead to arrhythmias as well as many other heart problems.  More info can be provided by reading Henry A. Spiller book.. This will cover the report provided by the Central Ohio Poison Center at Nationwide Children’s.

Furthermore, seniors men and women are usually  on lots of different medications and supplements.  For example, many will regularly swallow many tablets or capsules at a time,” said Dr. Spiller. “If you take six of these you have a week’s worth of the drugs, and that becomes dangerous.

EXAMPLE:

  • Taking too much acetaminophen may lead to liver damage
  • High doses of opioids can cause breathing problems and could even cause a coma problem
  • Diabetics will often confuse  morning of insulin with the nighttime dose

The good news is most of these errors are highly preventable

Parents and caregivers have some hope.  There are ways to lower the chances of these mistakes.  First,  keep ajournal of the time and day a medication was taken.  Second,  Weekly pill boxes are helpfu.   The generation of pill reminders is nothing like your Grandma's OLD FASHION Pill Box.  For example, MED-Q Programmable Pill dispenser with Flashing Guides and Beeping Alarms.

smart pill dispenser
America's Best Smart Pill Dispenser with Triple Alarms

but make sure they are child-resistant and stored out of sight of children, she said.

And make sure to ask your doctor or pharmacist about your medication to prevent medication errors

PharmacistHence, it is up to you to be clear on dosage. However, hospital-based medication errors are also being examined.  This has been going on for years.  The goal is to reduce such errors. “Medication errors are common in hospitals, but fortunately only about one in 100 result in harm,” said David Bates.  Dr Bates is the head of  medicine at Brigham Women’s Hospital.

Dr. Bates told MED-Q Smart Pill Boxes' staff writer, "Electronic health records has greatly lowered some of these medication errors.   To illustrate, overdoses is the typical mistake during hospitals visits. “It’s pretty simple to have a two or three or even 5-fold over dosing,” said Dr Bates. “Furthermore, our older patients are more so likely to be getting too much medication".  Again, the same applies with people with kidney issues.

Serious medication errors is on the rise,putting 30% plus in the hospital.

New technology is being used to prevent these med errors.  For example putting the bar codes on prescriptions.  Another example,  smart pumps for medication administered intravenously.  Finally, a smart pill box with alarms or some type of smart pill dispenser.  Thes new apporaches have shown to reduce medication errors at home and  in the hospital, With serious medication errors on the rise,the time for action is now.

Buy Pill Box
America's Best {Pill Box with Alarms

Please follow & like us 🙂

Facebook
Facebook
Google+
https://medqpillbox.com/number-serious-medication-errors-people-make-rise-leaving-one-third-people-hospital">
Pinterest
LinkedIn
Please follow and like us:

Leave a Reply

Your email address will not be published. Required fields are marked *

Social media & sharing icons powered by UltimatelySocial